Colorado, 2011Winter Storm and Winter Weather in Colorado, December 19 to 20, 2011
December 19 to 20, 2011 · NWS BOU · 3 events in 3 counties and zones
A winter storm brought heavy snow to southern Lincoln County. Trained spotters in and around Karval measured 7 to 10 inches of snowfall.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 8
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought heavy snow to southern Lincoln County. Trained spotters in and around Karval measured 7 to 10 inches of snowfall. In northern Lincoln County the combination of light snow and freezing drizzle produced extremely hazardous road conditions and caused numerous accidents. The accidents involved 20 to 30 vehicles along Interstate 70, from around Bennett to east of Hugo. The driver and an inmate of a 15-passenger van operated by the Department of Corrections were killed when she lost control of the van and it rolled over. The accident occurred about 5 miles east of Limon. Another driver was killed when he lost control of his vehicle and rolled it several times, between Manila Road and Bennett.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 19, 9:22 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 19, 9:22 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
922 AM MST MON DEC 19 2011
.UPDATE...SURFACE LOW AND UPPER LEVEL LOW CURRENTLY OVER NEW MEXICO
IS BRINGING HEAVY SNOW TO SOUTHEAST COLORADO. AS THE STORM MOVES
NORTHEAST...SNOW WILL SPREAD NORTH. THE HEAVY SNOW WILL PRIMARILY BE
OVER SOUTHEAST COLORADO. EXPECT SOME THE SNOW ASSOCIATED WITH MAIN
SYNOPTIC LIFT TO GRAZE LINCOLN COUNTY. FOR THE FRONT RANGE...THE
MAIN LIFT SOURCE WILL BE LOW LEVEL UPSLOPE. RADAR ECHOS HAVE
STARTED TO SHOW UP ALONG THE FOOTHILLS OF LARIMER BOULDER
COUNTIES. STILL LOOKS LIKE LIGHT SNOW WILL DEVELOP THIS AFTERNOON
ACROSS THE DENVER METRO AREA. SNOWFALL AMOUNTS ARE LOOKING LIGHTER
NORTH OF I-70. WILL DECREASE AMOUNTS TO AN INCH OR LESS NORTH OF
I-70...EXCEPT FOR THE FOOTHILLS. SNOW AMOUNTS WILL INCREASE TO THE
SOUTH WITH AROUND 3 INCHES ALONG THE PALMER DIVIDE AND EVEN HIGHER
AMOUNTS OVER LINCOLN COUNTY. CURRENT ACTIVITY OVER SOUTHEAST
COLORADO IS A LITTLE NORTH OF WHAT THE MODELS DICTATE. SO MAY NEED
TO UPGRADE SOUTHERN LINCOLN COUNTY TO A WARNING AND ISSUE AN
ADVISORY FOR THE FOOTHILLS...WILL MONITOR RADAR TRENDS AND THE
LATEST MODEL OUTPUTS BEFORE UPGRADING.
&&
.AVIATION...SCATTERED LOW CLOUDS IN AROUND THE DENVER METRO AREA
WILL BECOME WIDESPREAD BY 18Z. CEILINGS WILL FALL TO 500 TO 1500
FEET. LIGHT SNOW WILL FORM AND DROP VISIBILITY TO AROUND A MILE.
CONDITIONS WILL IMPROVE BY 03Z...IF NOT SOONER. WINDS TO REMAIN
NORTH TO NORTHEAST THROUGH THE DAY WITH SPEEDS MAINLY 8 TO 15 KNOTS.
WINDS TO DECREASE THIS EVENING AND SHIFT TO THE SOUTH AFTER 06Z.
&&
.PREV DISCUSSION... /ISSUED 415 AM MST MON DEC 19 2011/
SHORT TERM...CURRENT FORECAST FOR TODAY AND TONIGHT DOES NOT NEED
TOO MUCH WORK. MAIN CHANGE IS TO DELAY ONSET OF SNOW BY A COUPLE OF
HOURS AND ADD A WINTER WEATHER ADVISORY TO ZONES 46 AND 47. LATEST
RUC ANALYSES SHOW QG VERTICAL MOTION GRADUALLY INCREASING OVER THE
AREA WITH SURGE OF LOW CLOUDS APPROACHING THE FAR NORTHEAST CORNER
AT THIS TIME. MODELS ALL SUGGEST THAT MOST OF THE CWA WILL BE ON
THE FRINGES OF THE SYNOPTIC SCALE LIFT ASSOCIATED WITH THE UPPER LOW
WITH FAIRLY DECENT UPSLOPE ALONG THE FRONT RANGE THROUGH THE PERIOD.
THE EXCEPTION WILL BE THE FAR SOUTHEAST REACHES WHERE LIFT AND WIND
SHOULD BE SUFFICIENT TO CAUSE SOME DIFFICULTIES OUT THERE. IT WILL
BE MUCH COLDER TODAY AND TONIGHT COMPARED TO THE LAST COUPLE OF DAYS
WITH MUCH OF THE CWA SEEING AT LEAST A BIT OF SNOW. HOWEVER NOT
EXPECTING A MAJOR EVENT AT THIS POINT.
LONG TERM...THE UPPER LEVEL LOW WILL MOVE FM THE TX PANHANDLE INTO
ERN KS BY TUE AFTN LEAVING NLY FLOW ALOFT ACROSS NRN CO.
CROSS-SECTIONS SHOW SOME MOISTURE LINGERING EARLY TUE MORNING ACROSS
THE FAR ERN PLAINS SO THERE COULD BE A SLIGHT CHC OF SNOW EARLY
MAINLY OVER LINCOLN COUNTY. OTHERWISE THE AIRMASS WILL DRY
CONSIDERABLY THRU THE DAY WITH NO PCPN. HIGHS WILL REMAIN BLO
NORMAL WITH READINGS MAINLY IN THE 35 TO 40 DEGREE RANGE ACROSS NERN
CO. BY WED AN UPPER LEVEL TROUGH WILL BEGIN MOVING FM THE PACIFIC
NW SE TOWARDS THE GREAT BASIN. AHEAD OF THIS TROUGH THE FLOW ALOFT
WILL BECOME MORE WSW WITH SOME INCREASE IN MOISTURE ACROSS THE MTNS
BY LATE AFTN SO WILL MENTION A SLIGHT CHC OF -SHSN IN ZNS 31 AND 33.
HIGHS ON WED WILL BE A FEW DEGREES WARMER THAN TUE WITH READINGS NR
SEASONAL NORMALS.
FOR WED NIGHT INTO THU THE MEDIUM RANGE MODELS ARE STARTING TO
BECOME IN BETTER AGREEMENT THAT AN UPPER LEVEL LOW WILL DEVELOP OVER
SWRN CO BY 12Z THU AND THEN MOVE ACROSS SRN CO/NRN NEW MEXICO BY
LATE THU AFTN. MEANWHILE ANOTHER DECENT CDFNT WILL MOVE INTO NRN CO
WED NIGHT INTO THU WITH UPSLOPE FLOW DEVELOPING. AS A RESULT AT
THIS TIME IT LOOKS LIKE THERE SHOULD BE A GOOD CHC OF SNOW OVER NRN
CO FM WED NIGHT INTO THU. AT THIS POINT THIS SYSTEM LOOKS SIMILAR
TO PREVIOUS EVENTS THIS YEAR WHICH HAVE BROUGHT BRIEF PERIODS OF
MODERATE TO HEAVY SNOWFALL DURING A 6 TO 12 HOUR WINDOW. THE MOST
LIKELY WINDOW FOR DECENT SNOWFALL LOOKS TO BE FM LATE WED NIGHT
THROUGH MIDDAY THU BASED ON CURRENT DATA. MEANWHILE TEMPERATURES
WILL BE MUCH COLDER ON THU AS HIGHS MAY NOT GET ABOVE 20 DEGREES
OVER MOST OF NERN CO.
BY THU NIGHT AND FRI THE UPPER LEVEL SYSTEM WILL GRADUALLY MOVE ESE
AWAY FM THE AREA WITH DECREASING UPSLOPE FLOW AND MOISTURE. MAY SEE
SOME LINGERING LIGHT SNOW THU NIGHT BEFORE PCPN GRADUALLY ENDS AS
SYSTEM MOVES AWAY FM THE AREA. ON FRI THE FLOW ALOFT WILL BECOME
MORE NWLY WITH CROSS-SECTIONS SHOWING A DRY AIRMASS OVER THE AREA.
WITH EXPECTED SNOW COVER OVER NERN CO HIGHS WILL PROBABLY END UP
BEING COLDER THAN CURRENT GUIDANCE AS INVERSIONS WILL LIKELY NOT BE
BKN SO READINGS MAY NOT GET OUT OF THE 20S.
FOR FRI NIGHT AND SAT THE MEDIUM RANGE MODELS BUILD AN UPPER LEVEL
RIDGE ALONG THE WEST COAST AS A BROAD TROUGH DEVELOPS OVER COLORADO
WITH NW FLOW ALOFT. CROSS-SECTIONS SHOW INCREASING MOISTURE IN THE
MTNS SO WILL LIKELY SEE AN INCREASE IN OROGRAPHIC SNOWS. AT LOWER
ELEVATIONS THE GFS SHOWS ANOTHER CDFNT MOVING INTO NERN CO SAT AFTN
INTO SAT EVENING WITH SOME POTENTIAL FOR UPSLOPE FLOW AND LIGHT PCPN
SO IF THINGS COME TOGETHER RIGHT SO COULD SEE SOME LIGHT SNOW FOR
CHRISTMAS EVE NIGHT. HIGHS ON SAT WILL REMAIN AROUND 10 DEGREES BLO
NORMAL. FOR CHRISTMAS DAY IT APPEARS DRY NLY FLOW ALOFT WILL BE
OVER THE RGN AS AN UPPER LEVEL RIDGE SLOWLY BUILDS INTO THE CO.
HIGHS ON CHRISTMAS WILL REMAIN COLD WITH READINGS STILL 10 DEGREES
OR SO BLO NORMAL.
AVIATION...LOW CLOUDS WILL BE JUST GETTING TO FAR NORTHEAST CORNER
AROUND 12Z AND WILL SPREAD/DEVELOP SOUTHWESTWARD THEREAFTER...
AFFECTING THE TERMINALS BY MID MORNING. SLIGHT CHANCE OF SNOW WITH
THE STRATUS WITH INCREASING CHANCES DURING THE AFTERNOON AS MOISTURE
DEEPENS AHEAD OF UPPER LOW MOVING ACROSS NEW MEXICO. BEST CHANCES
OF SNOW AND LOWEST CONDITIONS AT AREA TERMINALS WILL BE BETWEEN 18Z
AND 03Z WITH SOME IMPROVEMENT EXPECTED OVERNIGHT.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR COZ046-047.
&&
SHORT TERM...ET
LONG TERM....RPK
UPDATE/AVIATION...MEIER
Hazardous weather outlook, Dec 19, 10:13 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1013 AM MST MON DEC 19 2011
COZ030>051-201300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1013 AM MST MON DEC 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...SNOW WILL FORM ACROSS THE FRONT RANGE AND ACROSS ELBERT
AND LINCOLN COUNTIES THROUGH EARLY AFTERNOON. SNOW WILL BE HEAVIEST
AND WIND THE STRONGEST OVER LINCOLN AND EASTERN ELBERT COUNTIES
THROUGH TONIGHT. WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR SNOW
AND BLOWING SNOW FOR LINCOLN AND EASTERN ELBERT COUNTIES. LESS WIND
AND SNOW ARE EXPECTED ELSEWHERE WITH THE LIGHTEST SNOWFALL OVER
NORTHERN AREAS.
AREAS OF FREEZE DRIZZLE WILL BE POSSIBLE ACROSS THE NORTHEAST
PLAINS. THIS WILL CAUSE ROADWAYS AND STREETS TO BECOME VERY SLICK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DRY CONDITIONS ARE EXPECTED OVER THE FORECAST AREA TUESDAY THROUGH
WEDNESDAY. THE NEXT STORM WILL BRING SNOW TO MUCH OF THE FORECAST
AREA WEDNESDAY NIGHT THROUGH THURSDAY EVENING. AT THIS TIME IT IS
DIFFICULT TO PIN-POINT SNOWFALL ACCUMULATIONS...HOWEVER MOST OF THE
FORECAST AREA SHOULD HAVE MEASURABLE SNOW. FRIDAY LOOKS DRY. IN
THE MOUNTAINS...THERE WILL BE A SLIGHT CHANCE OF SNOW SATURDAY AND
SATURDAY NIGHT...WITH DRY CONDITIONS ON SUNDAY. THE PLAINS NOW LOOK
DRY SATURDAY AND SUNDAY. TEMPERATURES LOOK TO STAY BELOW SEASONAL
NORMALS TUESDAY THROUGH NEXT SUNDAY...WITH WEDNESDAY NIGHT THROUGH
FRIDAY...SO BE EVEN COOLER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MEIER/RJK
Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- December 19, 11:00 AM MST to December 20, 4:00 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Deaths
- 0 direct, 2 indirect
- Injuries
- 0 direct, 8 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Winter Storm, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- December 19, 11:00 AM MST to December 20, 4:00 AM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Winter Weather, C & E Adams & Arapahoe Counties
- When
- December 19, 11:00 AM MST to December 20, 4:00 AM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Kansas, December 19 to 20, 201122 events
- Blizzard and Winter Storm in Colorado, December 19 to 20, 201120 events
- Blizzard in Texas, December 19 to 20, 20118 events
- High Surf in Hawaii, December 19 to 27, 20118 events
- Winter Storm in Kansas, December 19 to 20, 20117 events
- Blizzard in Kansas, December 19 to 20, 20115 events
- Heavy Rain and Winter Weather in Hawaii, December 19 to 20, 20113 events
- Blizzard in Oklahoma, December 19 to 20, 20113 events
- Winter Storm in Kansas, December 19 to 20, 20113 events
- Winter Weather in Missouri, December 19 to 20, 20113 events
- High Wind in Texas, December 19, 201150 kt wind · 2 events
- Winter Weather in Kansas, December 19 to 20, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357315, 357316, 357317.